Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 34, NWS Detroit, MI

June 22, 2002Sanilac County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 22, 2002, 6:11 AM EDT for Sanilac County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2002, 6:11 AM EDT (10:11 UTC)
Expired
Jun 22, 2002, 7:00 AM EDT
In force
49 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Sanilac County, MI

The radar

The Detroit radar (KDTX), 100 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2002-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2002-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 221011
SVRDTX
MIC151-221100-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
610 AM EDT SAT JUN 22 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANILAC COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 700 AM EDT

* AT 609 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF DECKER...OR 11 MILES
  NORTHWEST OF SANDUSKY...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANDUSKY AT 625 AM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4360 8307 4341 8308 4342 8285 4360 8286

DWD SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:45 AM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 22, 2:45 AM EDT, 3 hours 26 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
245 AM EDT SAT JUN 22 2002

VERY ACTIVE DAY YESTERDAY ACROSS THE CWA. VERY IMPRESSIVE CLOUD TO
GROUND LIGHTNING STRIKES ASSOCIATED WITH THE STORMS FROM 17 TO 19Z.
LAPS DATA DID SHOW CAPES OVER 3500 J/KG OVER THE DETROIT METRO AREA
(16Z)...WHICH LEAD TO THE SEVERE WEATHER. FOR A SECOND DAY IN A
ROW...THE SOUTHERN THIRD OF THE CWA WAS ABLE TO HIT 90
DEGREES...BEFORE THE THUNDERSTORMS ARRIVED.

WILL WE SEE 90 AGAIN TODAY?
HOW MUCH THUNDERSTORM ACTIVITY WILL BE AROUND?

FRONTAL BOUNDARY CURRENTLY DRAPED ACROSS THE NORTHERN
CWA...EXTENDING WESTWARD INTO CENTRAL WISCONSIN. CONVECTION ACROSS
LAKE MICHIGAN WILL CONTINUE TO TRACK EAST ALONG THE BOUNDARY THIS
MORNING. 00Z ETA SHOWING GOOD 700 MB OMEGA ACROSS THE NORTHERN THUMB
BETWEEN 9 AND 15Z. THE BIG QUESTION TODAY IS WHETHER OR NOT ANY
OUTFLOW BOUNDARIES WILL TRIGGER STORMS ACROSS THE SOUTHERN CWA. 00Z
ETA/AVN CONTINUING TO SHOW A PRETTY UNSTABLE AIRMASS OVER THE
SOUTHERN HALF OF THE CWA...LIS AS LOW AS -7 C AT 18Z...ALONG WITH
CAPES AROUND 2000 J/KG. BASED ON THIS INSTABILITY...I WILL CARRY
CHANCE POPS THROUGH THE DAY. BASED ON WHAT HAPPENED YESTERDAY...I
WOULD NOT RULE OUT AN ISOLATED SEVERE STORM (SOUTH). PRECIPITABLE
WATER VALUES AROUND 1.7 INCHES ONCE AGAIN. SLOW MOVING THUNDERSTORMS
COULD CAUSE A FEW FLOODING PROBLEMS. THERE DOES APPEAR TO BE SOME
WARMING TAKING PLACE AROUND 700 MB...WHICH WOULD HELP LIMIT THE
CAPES SOMEWHAT.

SOME MORNING SUNSHINE (SOUTH)...THUS A FEW LOCATIONS SHOULD BE ABLE
TO HIT 90 DEGREES...MUCH LIKE YESTERDAY.

WILL LEAVE A 30 POP IN FOR EARLY TONIGHT. ANY LEFTOVER STORMS SHOULD
DIE VERY QUICKLY AROUND 00Z. SURFACE GRADIENT TIGHTENS UP
OVERNIGHT...THUS NOT EXPECTING DENSE FOG.

SUNDAY IS SHAPING UP TO BE A HOT ONE...AS WIDESPREAD 90+ DEGREE
READINGS ARE EXPECTED. 925 MB WINDS WILL BE IN THE 10 TO 20 KNOT
RANGE OUT OF THE WEST. THUS...NOT TOO CONCERNED WITH ANY LAKE
BREEZES DEVELOPING. 850 TEMPS WARM UP CLOSE TO 19 C (PER ETA).
PLENTY OF SUNSHINE AS THE CWA WILL BE UNDER GENERAL SUBSIDENCE
THROUGHOUT THE DAY...WITH ETA BUFKIT SOUNDINGS INDICATING GOOD
WARMING OCCURRING BETWEEN 750-600 MB (CAPPING ANY CONVECTION).
THERE WILL BE A FRONTAL BOUNDARY JUST NORTH OF SAGINAW BAY DURING
THE AFTERNOON. HOWEVER...ETA BUFKIT FOR MBS SHOWING A SUBSIDENCE
INVERSION AT 850 MB. IT JUST LOOKS TOO DRY FOR ANY CONVECTION TO
DEVELOP.

SUNDAY NIGHT...500 MB RIDGE WILL CONTINUE TO SIT OVER NORTHERN
INDIANA/OHIO. WEAK SURFACE GRADIENT OVER THE CWA...THUS FOG MAY BE
MORE OF A FACTOR.

AS FOR MONDAY...AVN/ETAXX/CANADIAN SHOWING 500 MB RIDGE OVER
SOUTHERN MICHIGAN...WITH GENERAL SUBSIDENCE ONCE AGAIN. A WEAK
FRONTAL BOUNDARY WILL BE LURKING NEAR SAGINAW BAY. WILL GO WITH A
DRY FORECAST...SUPPORTED BY THE AVN MOS POPS.

NO CHANGES MADE BEYOND MONDAY.

.DTX...NONE.

SF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:35 PM EDTFlash Flood WarningDTXMacomb115 min
Jun 22, 6:40 PM EDTSevere Thunderstorm WarningDTXGenesee50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.